Indiana, 2021

Tornadoes in Indiana, June 8, 2021

June 8, 2021 · NWS PAH · 3 events in 3 counties and zones

A few small tornadoes occurred in association with a closed 500 mb low over Missouri. Isolated to scattered thunderstorms developed during the heat of the day in deep southwest flow ahead of the closed low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$23,000
Crop damage
$8,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few small tornadoes occurred in association with a closed 500 mb low over Missouri. Isolated to scattered thunderstorms developed during the heat of the day in deep southwest flow ahead of the closed low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 8, 11:43 AM CST, 59 minutes earlier.

Area forecast discussion, Jun 8, 11:43 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1243 PM CDT Tue Jun 8 2021

.UPDATE...
Issued at 1243 PM CDT Tue Jun 8 2021

Updated for 18Z aviation forecast discussion.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 300 AM CDT Tue Jun 8 2021

It feels a little like Groundhog Day, with the repetitious effects
of the drift of the upper Low, and the inhale/exhale feature of
daily daytime and nighttime pops. The ensemble guidance continues
to ping a very moist signal with 2+ standard deviations above the
norm, low 2's PW's in the 99th percentile, and return intervals
upwards to 30 yrs. We like the new ERO slgt risk extension across
the FA thru Thursday. As to the marginal svr, we cannot rule out
an isolated stronger storm that maybe has enough support to push
out of a cluster and propagate some downward momentum into a
localized gust hazard, but the main impact hazard will continue to
be heavy rain/localized flooding potential.

Groundhog Day temps with attendant sky cover influence repeat as
well, generally lower half 80s for highs and around 70 for dew
points and lows, or within a couple degrees thereof.

.LONG TERM...(Friday through Monday)
Issued at 300 AM CDT Tue Jun 8 2021

The medium range models indicated that the pesky low pressure system
lurking in our area will merge with mid level shortwave energy
coming out of eastern Canada, while being motivated eastward by
another mid level shortwave traversing the upper Midwest. As a
result, initially warm and humid conditions for us will eventually
give way to slightly cooler, less humid conditions, plus an eventual
cessation of scattered, mainly afternoon and evening tstm activity.

Ridging aloft will generally get established with northerly low
level winds in place by the weekend. However, model consensus
suggested that the real punch of drier air and higher surface
pressures will arrive early Sunday from the north. So, Fri/Sat will
have a fairly decent coverage of showers and, to a lesser degree,
tstms, with the best PoP/QPF generally in southwestern IN and the
Pennyrile region of KY. Locally heavy rain is possible. Despite
waning deep moisture Sun, it is possible there could still be enough
instability/moisture for isolated activity to develop mainly east of
the MS River in the afternoon.

Highs near 90 Fri/Sat should cool to the middle 80s by Mon, with
lows mainly in the lower 70s Fri/Sat lowering well into the 60s by
Mon.

&&

.AVIATION...
Issued at 1243 PM CDT Tue Jun 8 2021

Showers continue to circulate north into the area as an upper low
moves slowly NE across MO. Impacts will be greatest this
afternoon to KCGI and KPAH with MVFR to occasionally IFR cigs.
Expect occasional MVFR cigs at other sites, with all sites going
to MVFR cigs after 06-07Z, except for IFR cigs at KCGI and KPAH.
Otherwise, expect occasional showers with isolated lightning
activity into tomorrow. Winds will average S to SW at 5 to near 10
knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...RS
Hazardous weather outlook, Jun 8, 2:50 AM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
350 AM CDT Tue Jun 8 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
350 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Heavy rainfall from thunderstorms causing localized flooding is
the main hazard to expect today and tonight. Lightning will also
be a hazard with any thunderstorm. It is possible a stronger
storm, mainly during the afternoon hours, could produce an
isolated wind gust capable of producing damage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Almost daily storm chances will have heavy rain and lightning as
the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay abreast of weather updates in case their
activation is requested this afternoon.

The radar

The Evansville,IN radar (KVWX), 64 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Spencer

When
June 8, 12:42 PM CST to 12:43 PM CST
Where
Spencer County, 1.52 mi NW of Chrisney to 1.53 mi NW of Chrisney
Rating
EF0
Path length
0.13 mi
Path width
15 yd
Reported by
Emergency Manager
Coordinates
38.036, -87.049

A member of the public videotaped a rope-like funnel cloud develop twice in open farmland near the intersection of County Road 1000 North and old Highway 231. A brief touchdown occurred, but no damage was reported. Peak winds were estimated near 65 mph.

Tornado, Gibson

When
June 8, 4:25 PM CST to 4:30 PM CST
Where
Gibson County, 1.04 mi SW of Patoka to 0.65 mi NW of Patoka
Rating
EF0
Path length
1.27 mi
Path width
60 yd
Injuries
1 direct, 0 indirect
Property damage
$20,000
Crop damage
$8,000
Reported by
Emergency Manager
Coordinates
38.409, -87.593

The tornado began on the northwest side of Patoka along U.S. Highway 41. The tornado was captured on video. A barn roof and side walls were torn off. Part of the roof of a residence was damaged. One male was injured by airborne debris from his garage. The man received a concussion and some cuts. Limbs were broken off of several trees. Crops were damaged in a bean field. Peak winds were estimated near 85 mph.

Tornado, Pike

When
June 8, 6:12 PM EST to 6:18 PM EST
Where
Pike County, 0.7 mi SW of Alford to 1.8 mi NE of Alford
Rating
EF1
Path length
2.5 mi
Path width
30 yd
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.473, -87.259

A carport was damaged in Alford. Metal debris was on the roadway near the intersection of Highway 356 and Interstate 69 and near mile marker 50 on Interstate 69. Power lines were down near Highway 356 and County Road 475 North. The tornado was confirmed by trained spotters. Peak winds were estimated near 90 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyThe tornado archive for Indiana, 2021Warnings in Indiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954078, 954067, 954075.